Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2003, 7:11 AM CDT for Cottonwood County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 7:11 AM CDT (12:11 UTC)
- Expired
- Jun 23, 2003, 7:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
710
WUUS53 KFSD 231211
SVRFSD
MNC033-231245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 AM CDT MON JUN 23 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 745 AM CDT
* AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NORTHERN OVER COTTONWOOD COUNTY...OR ABOUT
13 MILES EAST OF TRACY...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL COTTONWOOD COUNTY THROUGH 730 AM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4419 9547 4407 9547 4407 9487 4410 9487
4412 9512 4419 9513
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:58 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 23, 3:58 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 358 AM CDT MON JUN 23 2003 SEVERE WEATHER/HEAVY RAIN THREAT OVER THE NEXT COUPLE OF DAYS AT THE FOCUS OF THIS FORECAST. YESTERDAY CONCERN WAS THAT MODIFIED AIRMASS FROM EARLY MORNING CONVECTION WHICH MOVED THROUGH OUR CWA WOULD HAVE A NEGATIVE IMPACT ON AFTERNOON/EVENING CHANCES FOR REDEVELOPMENT. THIS TURNED OUT TO BE A VALID CONCERN...AS OUTFLOW BOUNDARY PUSHED WELL SOUTH INTO EASTERN NEBRASKA AND KEPT WIDESPREAD THUNDERSTORMS AT BAY FOR US. THIS MORNING WE HAVE MUCH MORE LIMITED CONVECTION IN OUR AREA...WITH WIDESPREAD ACTIVITY TO OUR SOUTH WHICH IS FORCING AN OUTFLOW BNDRY BACK NORTHWARD NEAR OUR SOUTHERN CWA. IN ADDITION TO THIS...A COUPLE OF SHORTWAVES FORECAST TO SLIDE NORTHEAST AROUND PERSISTANT UPPER TROUGH OVER THE ROCKIES. THIS SHOULD HELP PUSH PRIMARY SFC FRONT SOUTHEAST INTO THE CWA. EXPECTED PRESENCE OF THIS LARGER SCALE FEATURE ALONG WITH MORE MESOSCALE BOUNDARIES SHOULD MEAN AN INCREASED CHANCE OF THUNDERSTORMS AND FOCUS OF SEVERE WEATHER OVER OUR CWA THIS AFTERNOON AND OVERNIGHT. WILL MENTION CHANCE OF SEVERE IN ZONES ACROSS THE CW BY LATE AFTERNOON...WITH GREATEST TSRA CHANCE IN NORTHWEST CWA THIS AFTERNOON NEAR SYNOPTIC FRONT...AND LESSER POP IN THE SOUTHEAST DUE TO UNCERTAINTY OF MESOSCALE BOUNDARY LOCATION. WILL HIGHLIGHT POSSIBILITY OF TORNADOES AND LARGE HAIL IN HWO FOR THIS AFTERNOON AND EVENING...BUT LEAVE AREA SOMEWHAT VAGUE DUE TO DEPENDENCE ON MESOSCALE FEATURES THAT ARE DIFFICULT TO PIN DOWN AT THIS POINT. EXPECT SCENARIO SOMEWHAT SIMILAR TO WHAT IS OCCURRING IN SOUTHERN NEBRASKA THIS PAST NIGHT TO OCCUR CLOSER TO I-90 CORRIDOR THIS COMING NIGHT. HAVE BUMPED POPS UP TO LIKELY RANGE ALONG AND NORTH OF A YKN-SPW LINE FOR LATER TONIGHT...WITH MENTION OF HEAVY RAIN AND POSSIBLE DAMAGING WIND. WITH LACK OF EXCESSIVE RAINFALL OVER THE AREA IN RECENT DAYS...WILL HOLD OFF ON ISSUING FLOOD WATCH FOR NOW AND LET DAY SHIFT TAKE THE LEAD AFTER WATCHING SITUATION COME TOGETHER MORE DURING THE AFTERNOON. FRONT IS FORECAST TO LINGER OVER THE AREA INTO TUESDAY...PROVIDING ANOTHER DAY WITH POTENTIAL FOR SEVERE WEATHER. CWA AGAIN HIGHLIGHTED BY SPC MODERATE RISK FOR DAY 1 AND 2...AND THIS SEEMS REASONABLE GIVEN CURRENT MODEL SOLUTIONS. FRONT FINALLY GETS A PUSH SOUTHEAST OF THE AREA BY WEDNESDAY EVENING...WITH BOTH ETA AND GFS SHOWING SOME MARKEDLY COOLER 850MB TEMPS IN ITS WAKE. HAVE COOLED OFF HIGHS ACROSS NORTHWEST AREAS OF THE CWA FOR WEDNESDAY...BUT WANT DAY SHIFT TO HAVE A CHANCE TO LOOK AT ADDITIONAL LONG RANGE SOLUTIONS BEFORE JUMPING ON SIGNIFICANTLY COOLER FORECAST IN THE LONGER RANGE. THUS MADE NO CHANGES BEYOND WEDNESDAY AT THIS TIME. .FSD...NONE HACKER
Hazardous weather outlook, Jun 23, 5:59 AM CDT, 1 hour 12 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 559 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...MAINLY FROM MID AFTERNOON THROUGH THE OVERNIGHT HOURS. NUMEROUS BOUNDARIES WILL BE OVER THE AREA BY THIS AFTERNOON...AND THESE BOUNDARIES WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE AREA LATER TODAY...AND TORNADOES WILL BE POSSIBLE...ESPECIALLY IN AREAS ALONG AND SOUTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY FROM ANY THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND EVENING. A TRANSITION TO HEAVY RAIN PRODUCING THUNDERSTORMS IS EXPECTED DURING THE OVERNIGHT HOURS. FLOODING... AREAS OF VERY HEAVY RAINFALL ARE LIKELY TONIGHT...ESPECIALLY IN LOCATIONS ALONG AND NORTH OF A LINE FROM YANKTON SOUTH DAKOTA...TO SPENCER IOWA. LOCALIZED FLOODING IS POSSIBLE...PRIMARILY IN URBAN AREAS AND OTHER LOCATIONS WITH POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOCATIONS SOUTH AND EAST OF A LINE FROM GREGORY...TO MITCHELL AND BROOKINGS... REMAIN IN A MODERATE RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT. THE MAIN FRONTAL BOUNDARY IS EXPECTED TO SHIFT SOUTHEAST...INTO EXTREME SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA BY TUESDAY EVENING... AND A VERY UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA. AT THIS TIME IT IS DIFFICULT TO PINPOINT WHERE THUNDERSTORM DEVELOPMENT WILL TAKE PLACE ON TUESDAY. HOWEVER AT THIS TIME IT APPEARS THAT AREAS WITHIN THE MODERATE RISK WILL AGAIN SEE A POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES LATE TUESDAY AFTERNOON AND EVENING. THE COLD FRONT IS EXPECTED TO PUSH THROUGH NORTHWEST IOWA ON WEDNESDAY...SHIFTING THE CHANCE FOR SEVERE WEATHER INTO THIS AREA FOR WEDNESDAY AND WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM...ESPECIALLY ACROSS SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 13
In the hours before
Local storm report, Jun 23, 6:05 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 AM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM MITCHELL SD 65 MPH TSTM GUST
06/23/03 DAVISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 AM 3 ENE LETCHER SD .88 INCH HAIL
06/23/03 SANBORN REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.